CSN Login
Members Online: 16

Set back

sassysrice's picture
sassysrice
Posts: 117
Joined: Nov 2012

This has been the worst couple of weeks. Jeff finished Rads on 1/31, yeah. Than we got snow almost everyday (we take care of commercial places that need to be plowed/shoveled). He broke out with the erbitux rash (finish chemo 1/25) two weeks later. Really bad, a lot of pain. My daughter's father died 2/7. Jeff started throwing up on 2/9. He got 20 inches of wet snow. Not even water would stay down. 2/10 I took in to the ER for dehydration. Talked to the ROD oncall-they said it would not be related to the radiation. ER not sure why. They gave him 1 bag of fluid/neusea meds, sent him home. Threw up when got home. Still could not keep anything down. 2/12, called the cancer clinic asked them if they had any insight, they claim to far out   took him to PCP, they are not sure (4 days of puking). They order an upper GI scope. Next day,(10 days) to be radiation related.  I call the GI they refered him to. The earliest they can schedule is the 22nd (9 days away... he's been sick 5 days...WHAT. I made more calls. By noon he was starting to talk crazy, he thought if I could get him a bag of dope he would feel better. He was in so much pain. He was now threwing up just bile. And it hurt bad.  I called the EMT's and got him to the hospital. But first had to call my daughters Aunt to see if she could come get her. Her dad died in an ambulance on the way to the hospital and she was already having a hard time that day. I totally losed it when I called her..I just could stop crying. I felt so bad, because she was her dad's sister, so she was having a hard time too.

He was admitted and scoped the next day..He had radiation eesophagitis,gastritis and duonenitis. Basically his throat was so inflamed that food & liquid never made it to the stomach.

5 bags of fluid and Carafate did the trick.  SO it was treatment related. Anybody else had this happen post treatment?

Now I have a cold and another 12 inches of snow today

 

NJShore's picture
NJShore
Posts: 411
Joined: Nov 2012

So sorry to hear that Jeff has had such a rough go of it, and sorry to hear that you've had to watch it happen, it is not easy. 

We too went through a similar experience, at the end of treatments. Dan had been vomiting constantly for two weeks, and it wasn't  until he dropped 9 lbs in 6 days that they finally decided to help him. They also acted as if it was the first time they had heard of his problems! The chemo docs blaming radiation and visa versa. Infuriating! 

The good news is you have their ears... Use them. Remind them of what happened if you have to, tell them you don't want to suffer or see Jeff suffer through a lack of action again. I am just so sorry that it happened to you too.

meanwhile if you two can hang in another 3-4 weeks, you'll see the healing process kick in a bit faster and start to see the Jeff you'll recognize surface again. Meanwhile as everyone here told us, keep thinking back a week, and you'll see better.. Even at 4 weeks out Dans doctors scoped him, cringed when he told us his throat is very raw. That's what happens if you get dehydrated and poor nutrition, you slow down healing. Dan's now getting food via IV and he's started healing again.

good luck, keep us posted, and I'll keep you in my prayers,

Kari

Ingrid K's picture
Ingrid K
Posts: 811
Joined: Mar 2011

that is just about the most ignorant comment from an ER doc I've heard in a while....."not related to radiation"  Have they never seen a cancer patient in the ER ?  He's only like 10 days out of rads.  Of course his throat/mouth is raw from being fried to a crisp in the rad torture chamber.

Keep being the squeeky wheel....sometimes they walk all over you if you try the being nice approach so you've got to try the loud and obnoxious approach...whatever works.   Sounds like your 2nd trip to the ER was more successful.  Glad that he got fluids.

Sorry for all of the other issues you've had going on at this time.  It must feel like it's all piling up on you....and then you get snow also.  I hope you have help with keeping up with your business, so you don't have to worry about that as well.

Here's to hoping this was just a bump in the road, and the recovery can begin now that radiation is DONE !!

 

 

phrannie51's picture
phrannie51
Posts: 3628
Joined: Mar 2012

that the Dr.'s thought he was too far out of treatment to be anything related to that.  WTH are they thinking!!  I don't get either, why the RDO's want to tell ya it's the chemo....and the Onc's point their finger at the rads....when it's frigging obvious it's EVERYTHING a poor body has just gone through.  Dehydration is total misery....and it's not just one thing a person can put their finger on, and say...."hey, I'm thirsty, I must be dehydrated".....thirsty isn't even a symptom. 

I'm SO sorry he (and you) are having to go thru this....but like what NJ said, it is going to get better....just takes longer for some.  I am also very grateful he didn't get to self medicate.  That would have been a disaster. 

Hang in there, honey....tell him to hang tough, too.....things will be looking up soon....honest.

p

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network